Alert archive / New Mexico / Red Flag Warnings in 2016
Red Flag Warning 31, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at May 7, 2016, 2:55 AM MDT. It took effect at May 7, 2016, 10:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 7, 2016, 2:55 AM MDT (08:55 UTC)
- In effect from
- May 7, 2016, 10:00 AM MDT
- Expired
- May 7, 2016, 9:00 PM MDT
- In force
- 11 hr
- Issued by
- NWS Midland/Odessa, TX
The text
As transmitted.
114 WWUS84 KMAF 070855 RFWMAF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 355 AM CDT SAT MAY 7 2016 ...RED FLAG WARNING IN EFFECT FROM 11 AM CDT/10 AM MDT UNTIL 10 PM CDT/9 PM MDT TODAY FOR THE GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...VAN HORN AND HIGHWAY 54 CORRIDOR...DAVIS APACHE MOUNTAINS...AND THE MARFA PLATEAU FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS...20 FOOT WINDS OF 20 MPH OR MORE...AND HIGH TO EXTREME FIRE DANGER... .NEAR AND ABOVE NORMAL TEMPERATURES ARE EXPECTED TODAY...WITH WEST/SOUTHWEST WINDS OF 20-35 MPH DEVELOPING LATE THIS MORNING ACROSS THE GUADALUPE AND DAVIS APACHE MOUNTAINS...WITH THE HIGHER WIND SPEEDS EXPANDING ACROSS THE SOUTHEAST NEW MEXICO PLAINS...VAN HORN AND HIGHWAY 54 CORRIDOR AND MARFA PLATEAU THIS AFTERNOON. RH/S WILL DROP TO 8 TO 13 PERCENT TODAY BEHIND A DRYLINE...WITH ISOLATED THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING THAT COULD PRODUCE DRY LIGHTNING STRIKES AS WELL AS GUSTY ERRATIC WINDS...POTENTIALLY IMPACTING EASTERN PORTIONS OF THE WARNED AREA. NMZ114-115-TXZ057-074-080-258-072100- /O.NEW.KMAF.FW.W.0031.160507T1600Z-160508T0300Z/ GUADALUPE MOUNTAINS-SOUTHEAST PLAINS- VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA- MARFA PLATEAU- 355 AM CDT SAT MAY 7 2016 /255 AM MDT SAT MAY 7 2016/ ...RED FLAG WARNING IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 10 PM CDT /9 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS...20 FOOT WINDS OF 20 MPH OR MORE...AND HIGH TO EXTREME FIRE DANGER FOR THE GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...VAN HORN AND HIGHWAY 54 CORRIDOR...THE DAVIS APACHE MOUNTAINS...AND MARFA PLATEAU... * TEMPERATURES...1 TO 5 DEGREES ABOVE NORMAL. * WIND...WEST TO SOUTHWEST 20 TO 35 MPH...HIGHER IN THE MOUNTAINS. * HUMIDITY...8 TO 13 PERCENT. * THUNDERSTORMS...ISOLATED LATE THIS AFTERNOON AND EVENING. DRY LIGHTNING STRIKES AND GUSTY ERRATIC WINDS POSSIBLE. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
1 follow-up statement
140 WWUS84 KMAF 071930 RFWMAF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT SAT MAY 7 2016 ...RED FLAG WARNING IN EFFECT UNTIL 10 PM CDT/9 PM MDT TODAY FOR THE GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...VAN HORN AND HIGHWAY 54 CORRIDOR...DAVIS/APACHE MOUNTAINS...AND THE MARFA PLATEAU FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS...20 FOOT WINDS OF 20 MPH OR MORE...AND HIGH TO EXTREME FIRE DANGER... ...RED FLAG WARNING IN EFFECT FROM 10 AM MDT/11 AM CDT SUNDAY UNTIL 9 PM MDT/10 PM CDT SUNDAY FOR THE WESTERN PERMIAN BASIN...SOUTHEAST NEW MEXICO PLAINS...UPPER TRANS PECOS...REEVES COUNTY...GUADALUPE AND DAVIS/APACHE MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR...AND THE MARFA PLATEAU FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS...20 FOOT WINDS OF 20 MPH OR MORE...AND HIGH TO EXTREME FIRE DANGER... .NEAR AND ABOVE NORMAL TEMPERATURES ARE EXPECTED TODAY...WITH WEST/SOUTHWEST WINDS OF 20-35 MPH ACROSS THE GUADALUPE AND DAVIS APACHE MOUNTAINS...WITH THE HIGHER WIND SPEEDS EXPANDING ACROSS THE SOUTHEAST NEW MEXICO PLAINS... VAN HORN AND HIGHWAY 54 CORRIDOR AND MARFA PLATEAU THIS AFTERNOON. RH/S WILL DROP TO 8 TO 13 PERCENT TODAY BEHIND A DRYLINE...WITH ISOLATED THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING THAT COULD PRODUCE DRY LIGHTNING STRIKES AS WELL AS GUSTY ERRATIC WINDS...POTENTIALLY IMPACTING EASTERN PORTIONS OF THE WARNED AREA. LOW RH VALUES ARE EXPECTED TO EXPAND EASTWARD ON SUNDAY INTO THE CENTRAL PERMIAN BASIN. HIGHER WIND SPEEDS ARE EXPECTED ACROSS THE AREA ON SUNDAY ESPECIALLY ACROSS THE GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...AND NORTHERN PERMIAN BASIN WITH MANY PLACES EXPERIENCING WINDS OF 20 MPH OR MORE. NMZ114-115-TXZ057-074-080-258-081000- /O.NEW.KMAF.FW.W.0032.160508T1600Z-160509T0300Z/ /O.CON.KMAF.FW.W.0031.000000T0000Z-160508T0300Z/ GUADALUPE MOUNTAINS-SOUTHEAST PLAINS- VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA- MARFA PLATEAU- 230 PM CDT SAT MAY 7 2016 /130 PM MDT SAT MAY 7 2016/ ...RED FLAG WARNING IN EFFECT UNTIL 10 PM CDT/9 PM MDT TODAY FOR THE GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...VAN HORN AND HIGHWAY 54 CORRIDOR...DAVIS/APACHE MOUNTAINS...AND THE MARFA PLATEAU FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS...20 FOOT WINDS OF 20 MPH OR MORE...AND HIGH TO EXTREME FIRE DANGER... ...RED FLAG WARNING IN EFFECT FROM 10 AM MDT/11 AM CDT SUNDAY UNTIL 9 PM MDT/10 PM CDT SUNDAY FOR THE WESTERN PERMIAN BASIN...SOUTHEAST NEW MEXICO PLAINS...UPPER TRANS PECOS...REEVES COUNTY...GUADALUPE AND DAVIS/APACHE MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR...AND THE MARFA PLATEAU FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS...20 FOOT WINDS OF 20 MPH OR MORE...AND HIGH TO EXTREME FIRE DANGER... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM CDT /10 AM MDT/ TO 10 PM CDT /9 PM MDT/ SUNDAY. * TEMPERATURES...1 TO 5 DEGREES ABOVE NORMAL. * WIND...WEST TO SOUTHWEST 20 TO 35 MPH...HIGHER IN THE MOUNTAINS. * HUMIDITY...8 TO 13 PERCENT. * THUNDERSTORMS...ISOLATED LATE THIS AFTERNOON AND EVENING. DRY LIGHTNING STRIKES AND GUSTY ERRATIC WINDS POSSIBLE. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ TXZ045-050-058>061-067-081000- /O.NEW.KMAF.FW.W.0032.160508T1600Z-160509T0300Z/ GAINES-ANDREWS-REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER- ECTOR-WARD- 230 PM CDT SAT MAY 7 2016 ...RED FLAG WARNING IN EFFECT FROM 10 AM MDT/11 AM CDT SUNDAY UNTIL 9 PM MDT/10 PM CDT SUNDAY FOR THE WESTERN PERMIAN BASIN...SOUTHEAST NEW MEXICO PLAINS...UPPER TRANS PECOS...REEVES COUNTY...GUADALUPE AND DAVIS/APACHE MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR...AND THE MARFA PLATEAU FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS...20 FOOT WINDS OF 20 MPH OR MORE...AND HIGH TO EXTREME FIRE DANGER... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM TO 10 PM CDT SUNDAY. * WIND...SOUTHWEST 20 TO 35 MPH...HIGHER IN THE MOUNTAINS. * HUMIDITY...8 TO 15 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 7, 12:25 AM MDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 7, 12:25 AM MDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 125 AM CDT SAT MAY 7 2016 .UPDATE... Quick update for the expiration of the Wind Advisory. && .DISCUSSION... Wind speeds and gusts have dropped below advisory criteria across southeast New Mexico, the Trans Pecos, and Permian Basin. While there could be some strong winds/gusts associated with high based showers and thunderstorms over the next hour or two, expect these events to be marginal/isolated, thus have allowed the Wind Advisory to expire. Updated products will be out shortly. && .PREV DISCUSSION... /issued 1237 AM CDT SAT MAY 7 2016/ DISCUSSION... Please see the 06Z aviation discussion below. AVIATION... High-based showers/thunderstorms continue to move NE across the area tonight, though a weakening trend is expected over the next few hours. Have included TEMPOs at INK and HOB until 08Z where confidence is highest for -TSRA. VFR conditions are generally expected to prevail areawide, though will continue to monitor and amend as necessary if blowing dust looks to impact any terminals with the storms tonight. Gusty winds will continue through the forecast period, and while another round of showers/thunderstorms is possible late Saturday afternoon into Saturday night, have not included mention at this time given timing/location uncertainties. PREV DISCUSSION... /issued 233 PM CDT FRI MAY 6 2016/ UPDATE... Will start the wind Advisory at 06/20Z as winds over the Permian Basin are at 30 mph sustained. DISCUSSION... The surface pressure gradient has tightened sufficiently for sustained winds of 25 to 35 mph over the Permian basin at 06/19Z. Therefore, will adjust the forecast to begin the Wind Advisory now. These stronger surface winds will spread northwestward through 07/00Z. PREV DISCUSSION... /issued 206 PM CDT FRI MAY 6 2016/ A cutoff low over SoCal today will translate gradually eastward, and over the next few days, linger west of the region before ejecting into the southern/central U.S. Plains Sunday/Sunday night. Height falls will back low level winds to the southeast, and with the surface pressure gradient tightening over the region between a surface ridge over the Gulf Coast states and surface low over SE Colorado, windy conditions will prevail. The tight surface pressure gradient will be accompanied by a 40-50kt h85 low level jet after07/00Z, so southeasterly surface winds of 25 to 35 mph sustained will be fairly common from the Permian Basin this afternoon into the SE NM Plains this evening. A Wind Advisory will remain in effect for these areas from 06/21Z to 07/06Z. Scattered thunderstorms are expected to develop over the higher terrain of west Texas this afternoon, and possibly develop northward into SE NM this evening on the increasing low level jet. Initially, strong winds will be the primary threat from this convection due to a hot, dry subcloud layer, but low level moisture will increase into this evening a little and could result in a few storms producing hail, if not brief heavy rainfall. The persistent southeasterly low level winds will bring more copious moisture back to the region Saturday, with a dryline sharpening over the Permian Basin to the Big Bend region Saturday afternoon. Thunderstorms will be possible along the dryline, some of which could be severe due to another shortwave trough ejecting into the region, SBCape rising to near 1000 J/Kg, mid level lapse rates of 9 C/Km and 0 to 6 Km Bulk Shear of 40-50kt. Naturally, if any thunderstorms last through tonight, it could sabotage convection along the dryline Saturday. For now, will keep chances on the low side. Above normal temperatures and afternoon thunderstorms along the dryline will be possible again Sunday, with more critical fire weather conditions possible over the Guadalupes and SE NM Plains. Temperatures will cool a little Monday as a Pacific cold front pushes through the region in the wake of the ejecting ua low. However, thunderstorms will likely develop east of the region and it will still be dry, so more fire weather concerns look likely. Temperatures will warm back above normal Tuesday and Wednesday with a dryline attempting to become a player again over the region. will wait for a little more agreement in these periods to do anything definitive. FIRE WEATHER... A few locations were near critical levels this afternoon over SE NM and the Guadalupe Mountains. Expect winds to increase a little more and push these, and other, locations to critical levels this afternoon. Therefore, will continue the Red Flag Warning. High- based thunderstorms are expected to produce dry lightning strikes, and gusty and erratic winds from southeastern New Mexico south into the Big Bend. these concerns will be continue through the expiration of the RFW at 07/03Z. Surface winds will become southeast and increase to 20 to 30 mph later this afternoon in the critical fire weather area, which could contribute to fire weather concerns through the termination of the RFW. Recovery tonight will be fair over most of the forecast area, and good especially in areas that receive rainfall. Warm, dry and windy conditions will occur again Saturday over the Guadalupes and SE NM Plains. The issuance of a Red Flag Warning in these areas on Saturday will hinge upon whether they receive any rainfall overnight, but if they do not, critical fire weather conditions are looking likely. Recovery will be poor Saturday night along and west of the Pecos River, except over the Lower Trans Pecos into the Big Bend region, with good recovery east. Temperatures will remain above normal Sunday with critical fire weather conditions again possible Sunday afternoon along and west of a Lamesa to Crane line. Later shifts will have to refine this area since thunderstorms along a dryline between now and then may change it. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 88 63 86 59 / 20 30 10 30 Carlsbad 89 56 83 52 / 10 10 0 0 Dryden 91 69 89 62 / 30 30 20 20 Fort Stockton 93 62 87 57 / 40 20 10 10 Guadalupe Pass 78 51 71 51 / 10 0 0 0 Hobbs 86 49 80 51 / 10 10 0 0 Marfa 87 48 80 45 / 10 10 10 0 Midland Intl Airport 90 64 86 58 / 20 30 10 20 Odessa 89 63 86 59 / 20 30 10 20 Wink 94 57 88 55 / 10 20 10 10 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. &&
Hazardous weather outlook, May 7, 12:30 AM MDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 130 AM CDT SAT MAY 7 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-080630- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 130 AM CDT SAT MAY 7 2016 /1230 AM MDT SAT MAY 7 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...TONIGHT HIGH BASED SHOWERS AND THUNDERSTORMS COULD PRODUCE FREQUENT LIGHTNING AND GUSTY WINDS THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ON SATURDAY...SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON A DRYLINE OVER THE PERMIAN BASIN SOUTH THROUGH THE BIG BEND AREA. STORMS MAY BE STRONG TO SEVERE...CAPABLE OF PRODUCING LARGE HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL. THUNDERSTORM CHANCES WILL SHIFT TO THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS ON SUNDAY. CRITICAL FIRE WEATHER CONDITIONS COULD OCCUR OVER THE GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...AND MARFA PLATEAU LATE SATURDAY AFTERNOON. CRITICAL FIRE WEATHER CONDITIONS ARE ALSO POSSIBLE ON SUNDAY AFTERNOON...MAINLY ALONG AND WEST OF THE PECOS RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 1:07 PM MDT | High Wind Watch | MAF | Eddy | 14 hr |
| May 7, 1:30 PM MDT | Red Flag Warning | MAF | 32 hr | |
| May 7, 5:52 PM MDT | Special Weather Statement | MAF | Dawson | 53 min |
Nearby
Red Flag Warnings in New Mexico, 2016Red Flag Warnings in Texas, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.